Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 87, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 1, 2003, 9:13 PM EDT for 6 counties in Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 9:13 PM EDT (01:13 UTC)
- Expired
- May 1, 2003, 10:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Blount County, TN, Claiborne County, TN, Grainger County, TN, Jefferson County, TN, Sevier County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
976
WUUS54 KMRX 020113
SVRMRX
TNC009-025-057-089-155-173-020215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
912 PM EDT THU MAY 1 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE
CLAIBORNE COUNTY IN EAST TENNESSEE
GRAINGER COUNTY IN EAST TENNESSEE
JEFFERSON COUNTY IN EAST TENNESSEE
SEVIER COUNTY IN EAST TENNESSEE
UNION COUNTY IN EAST TENNESSEE
* UNTIL 1015 PM EDT
* AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHEAST OF CLAIRFIELD
TO 5 MILES SOUTHEAST OF TALASSEE...OR FROM 10 MILES WEST OF
MIDDLESBOROUGH TO 19 MILES SOUTH OF MARYVILLE...MOVING EAST AT 20
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SEYMOUR AROUND 920 PM EDT
WALLAND AROUND 925 PM EDT
TOWNSEND AROUND 930 PM EDT
HARROGATE-SHAWANEE AROUND 935 PM EDT
WEARS VALLEY AROUND 940 PM EDT
TAZEWELL AROUND 945 PM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
STAY AWAY FROM WINDOWS.
LAT...LON 3660 8346 3590 8337 3556 8352 3557 8375
3548 8391 3560 8415 3584 8413 3584 8389
3600 8364 3617 8374 3618 8393 3627 8400
3640 8389 3659 8399
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 8:48 PM EDT, 25 minutes earlier.
Area forecast discussion, May 1, 8:48 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 848 PM EDT THU MAY 1 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 848 PM EDT THU MAY 1 2003 OUTFLOW BOUNDARY AHEAD OF MCS INITIALLY FIRED A LINE OF VERY STRONG THUNDERSTORMS...BUT LINE APPEARS TO BE WEAKENING AT THIS TIME. STILL WE HAVE HAD MANY REPORTS OF ESTIMATED 50-60 MPH WINDS...WITH JUST ISOLATED HAIL. SURFACE DATA INDICATES STILL SOME MODERATE INSTABILITY EAST OF THE LINE OF STORMS...BUT AGAIN THE KMRX AND KHTX WSR-88DS SUGGEST THE THREAT OF SEVERE WINDS IS DIMINISHING. THE STORMS ARE EAST OF MARION ...SEQUATCHIE AND BLEDSOE COUNTIES SO WATCH IS EXPIRING JUST ABOUT ON SCHEDULE. WILL UPDATE ZONES TO REMOVE WATCH AND TWEAK WORDING AS NEEDED IN ADVANCE OF THE LINE OF STORMS. ALSO...MAY NEED A LATER UPDATE OF ZONES ONCE CONVECTION WEAKENS SOME MORE OR DISSIPATES. .MRX... NC...NONE. TN...NONE...(SEVERE THUNDERSTORM WATCH EXPIRING). VA...NONE. TG ********************************************************************* AFTERNOON FORECAST DISCUSSION 320 PM EDT THU MAY 1 2003 MUCH THE SAME AS YDAY...EXCEPT MORE ACTIVITY ON THE PLATEAU AND A LITTLE LESS IN THE APPS. STRONG LINE IN W TN AT THIS TIME EXPECTED TO MOVE EAST ALL THE WAY THROUGH THE AREA TONIGHT...SO WENT WITH LIKELY POPS. ALSO CARRYING LIKELY TOMORROW BASED ON FRONT APPROACHING AND SHORT WAVE THAT WILL IMPACT THE AREA. GUIDANCE TEMPS NOT BAD AND WENT WITH A BLEND IN MOST CASES. DID GO LOWER AT TRI BASED ON PREVIOUS NIGHTS TEMPERATURES...BUT THE AIRPORT IS NOT NECESSARILY REPRESENTATIVE OF THE SURROUNDING AREA. FRONT WILL USHER IN COOLER AND DRIER AIR FOR SATURDAY...BUT WILL HAVE LINGERING CLOUDS...ESPECIALLY IN THE NORTHEAST...FOR MUCH OF THE DAY. MESOETA BREAKS OUT NEW CONVECTION SAT AFTERNOON IN THE NORTHEAST...BUT DONT BELIEVE IT AT THIS TIME. GFS DOES NOT HAVE THIS FEATURE...AND AM LEANING THAT WAY. EXTENDED DISCUSSION...NEXT ORGANIZED EVENT ARRIVES EARLY NEXT WEEK AS UPPER LEVEL FEATURE AND ASSOCIATED COLD FRONT APPROACH FROM THE WEST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT BUT DIFFER SOMEWHAT ON THE TIMING OF THIS SYSTEM. APPEARS THIS WILL BE MAINLY A LATE MONDAY/EARLY TUESDAY EVENT. OTHERWISE...THE EXTENDED PERIOD WILL BE CHARACTERIZED BY GENERALLY BENIGN CONDITIONS WITH TEMPS NEAR TO SLIGHTLY BELOW CLIMATOLOGY. CHA 60 82 57 78 / 60 60 40 10 TYS 60 80 56 74 / 70 70 40 10 TRI 54 76 53 70 / 70 70 50 20 OQT 60 80 57 75 / 70 70 40 10 SP ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1005 AM EDT THU MAY 1 2003 ONGOING WEAK CONVECTION MAINLY OVER THE CUMBERLAND PLATEAU ASSOCIATED WITH A WEAK VORT MAX MOVING NE THROUGH THAT AREA. EXPECT IT TO INCREASE COVERAGE OF PRECIPITATION OVER OUR NE CWA THIS AFTERNOON AND WILL UPDATE TO FURTHER INCREASE POPS THERE. ALSO STILL EXPECT APPS TO LIGHT UP AGAIN TODAY AS THEY DID YDAY...WITH ACTIVITY THEN MOVING INTO THE VALLEY AS OUTFLOW MOVES AWAY FROM THE MOUNTAINS. THETA-E AXIS APPEARS TO BE TAKING SHAPE UP THE VALLEY. STILL EXPECTING BEST DAY FOR CONVECTION TOMORROW AS FRONT MOVES INTO THE AREA. WILL HAVE MORE ON THAT IN AFTERNOON PACKAGE. SP ********************************************************************* EARLY MORNING FORECAST DISCUSSION 309 AM EDT THU MAY 1 2003 WATER VAPOR SHOWS A WEAK SHORT-WAVE MOVING SLOWLY ACROSS MID- TENNESSEE AND ALABAMA. THIS WAVE WILL MOVE ACROSS THE FORECAST AREA TODAY...BUT MAIN FOCUS FOR CONVECTION WILL CONTINUE TO BE TERRAIN. AIRMASS WILL ONCE AGAIN BE MODERATELY UNSTABLE AND EXPECT CONVECTION TO INTIALLY BREAK OUT ACROSS THE HIGHER ELEVATIONS THEN TRY AND SPREAD INTO THE VALLEY LATE TODAY AND EVENING. CHA SOUNDING SHOWS FAIRLY GOOD MID-LEVEL DRY AIR WHICH WILL ENHANCE POTENTIAL FOR LARGE HAIL AND DAMAGING DOWNBURST WINDS. ALSO...HEIGHT WBZ REMAINS BETWEEN 9500-10000 FT. WILL INCLUDE ISOLATED SEVERE IN THE HWO THIS MORNING. FOR THURSDAY NIGHT...MODELS DIFFER IN CONVECTION POTENTIAL. MESO-ETA HINTS AT AN AREA OF THUNDERSTORMS MOVING ACROSS THE FORECAST AREA. WILL KEEP CHANCE POPS GOING AS FORECAST SOUNDING SHOWS AIRMASS REMAINING MODERATELY UNSTABLE. FOR FRIDAY AFTERNOON AND FRIDAY EVENING...A COLD FRONT WILL APPROACH AND MOVE ACROSS THE FORECAST AREA. FEEL MODELS ARE UNDER-FORECASTING THE POTENTIAL OF THUNDERSTORMS ALONG AND AHEAD OF FROPA. MODELS SHOW A 300 MB JET OF 70+ KNOTS PUNCHING INTO THE TENNESSEE/MISSISSIPPI VALLEY LATE FRIDAY PLACING AREA UNDER FAVORED LEFT FRONT QUADRANT. WILL CONTINUE LIKELY POPS FOR LATE FRIDAY. A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE LATE FRIDAY AFTERNOON AND EVENING. WILL ALSO MENTION THIS POTENTIAL WITHIN THE HWO. FCSTID = 15 CHA 84 61 82 57 / 30 30 60 60 TYS 82 61 80 56 / 30 30 60 60 TRI 79 57 78 54 / 30 40 60 60 OQT 81 61 80 56 / 30 30 60 60 DH *********************************************************************
Hazardous weather outlook, May 1, 4:01 AM EDT, 17 hours 12 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 401 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON AND EVENING PRODUCING ANOTHER ROUND OF WIDELY SCATTERED TO SCATTERED THUNDERSTORMS. THE GREATEST COVERAGE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS. DUE TO THE EXPECTED INSTABILITY AND COLD AIR ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE. LARGE HAIL... DAMAGING THUNDERSTORMS WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL SWEEP ACROSS THE REGION LATE FRIDAY AFTERNOON AND EVENING PRODUCING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING THUNDERSTORMS WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ALSO...SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
In the hours before
Local storm report, May 1, 5:02 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0454 PM BLOOMINGDALE TN 0.88 IN HAIL
05/01/03 SULLIVAN NICKEL SIZE HAIL IN
BLOOMINGDALE. REPORTED BY
STORM SPOTTER.Local storm report, May 1, 7:40 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM SPRING CITY TN 0.75 IN HAIL
05/01/03 RHEA DIMES SIZE HAIL IN SPRING
CITY. REPORTED BY
SHERIFFS DISPATCH.Local storm report, May 1, 8:31 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 PM 2W OAK HILL TN WIND DAMAGE
05/01/03 ROANE 2 TREES REPORTED DOWN
ALONG HIGHWAY 304.
REPORTED BY SHERIFFS
DISPATCH.Local storm report, May 1, 8:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM COUNTY WIDE TN 60 MPH TSTM GUST
05/01/03 HAMILTON WINDS ESTIMATED AT 50 TO
60 MILES PER HOUR.
RELAYED TO AND RECEIVED
FROM BRADLEY COUNTY EMA.
0815 PM COUNTY WIDE TN WIND DAMAGE
05/01/03 HAMILTON TREES REPORTED DOWN
COUNTY WIDE. RELAYED TO
AND RECEIVED FROM BRADLEY
COUNTY EMA.Local storm report, May 1, 9:00 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 PM 4W PIKEVILLE TN WIND DAMAGE
05/01/03 BLEDSOE 1 TREE DOWN OFF HIGHWAY
30. REPORTED BY SHERIFFS
DISPATCH.
0720 PM 8NE PIKEVILLE TN WIND DAMAGE
05/01/03 BLEDSOE 1 TREE DOWN ACROSS SUMMER
CITY ROAD. REPORTED BY
SHERIFFS DISPATCH.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:03 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Loudon, McMinn, Marion, Monroe | 57 min |
| May 1, 8:23 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox | 52 min |
| May 1, 8:39 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 51 min |
| May 2, 1:41 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Sevier | 49 min |
| May 2, 2:08 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 52 min |
| May 2, 2:57 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Sullivan, Unicoi, Washington | 63 min |
| May 2, 3:58 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.